Alert archive / Idaho / Wind Advisories in 2023

Wind Advisory 1, NWS Missoula, MT

February 20, 2023Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Feb 20, 2023, 1:48 AM PST for Clearwater County, Idaho County, Idaho. It took effect at Feb 20, 2023, 6:00 PM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2023, 1:48 AM PST (09:48 UTC)
In effect from
Feb 20, 2023, 6:00 PM PST
Expired
Feb 21, 2023, 10:00 AM PST
In force
16 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2023-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2023-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WWUS75 KMSO 200948
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
248 AM MST Mon Feb 20 2023

IDZ007-211800-
/O.NEW.KMSO.WI.Y.0001.230221T0200Z-230221T1800Z/
Orofino/Grangeville Region-
148 AM PST Mon Feb 20 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM PST
TUESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Camas Prairie, Grangeville and vicinity, and Greer 
  Grade.

* WHEN...From 6 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
484 
WWUS75 KMSO 201747
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1047 AM MST Mon Feb 20 2023

IDZ007-211800-
/O.CON.KMSO.WI.Y.0001.230221T0200Z-230221T1800Z/
Orofino/Grangeville Region-
947 AM PST Mon Feb 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
10 AM PST TUESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Camas Prairie, Grangeville and vicinity, and Greer 
  Grade.

* WHEN...From 6 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
361 
WWUS75 KMSO 211737
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1037 AM MST Tue Feb 21 2023

IDZ007-211845-
/O.EXP.KMSO.WI.Y.0001.000000T0000Z-230221T1800Z/
Orofino/Grangeville Region-
937 AM PST Tue Feb 21 2023

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Feb 19, 1:34 PM PST, 12 hours 14 minutes earlier.

Area forecast discussion, Feb 19, 1:34 PM PST, 12 hours 14 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
234 PM MST Sun Feb 19 2023

.DISCUSSION...Abundant subtropical moisture with origins near
Hawaii will stream over the Northern Rockies the next several
days. Snowfall rates will increase over the mountains tonight into
Monday with an additional 1-3 feet of snow by late Monday evening
in the favored ranges such as the Clearwater, Rattlesnake,
Mission, and Swans. Passes will see periods of snow covered roads,
plan for extra travel time or postpone travel if possible. In
fact, snow rates of 1 to 2 inches per hour are anticipated Monday
night making for very difficult travel over Lookout, Lolo, and
Marias passes, plan accordingly. Gusty westerly winds will cause
blowing snow issues on Marias and MacDonald passes as well.

Milder Pacific air will bring up snow levels to around 3500 feet
in Northwest Montana later tonight into Monday to around
4000-4500 feet from I-90 southward. Valley precipitation looks to
be light tonight into Monday due to downsloping with a wintry mix.
The biggest valley impact from this would be locally icy roads as
cold ground temperatures allow wet roads to freeze up especially
during the Monday morning commute. Southwest Montana will likely
have periods of snow covered roads tonight and early Monday thus
an advisory was added there.

By early Tuesday, a Pacific cold front helps to drop snow levels
back to valley floors. As instability increases and unidirectional
flow sets up, atmospheric profiles favor snow banding, leading to
brief but very intense showers. This could be problematic with
highly variable road conditions, especially from I-90 southward.
Another interest for Tuesday morning is westerly wind gusts of
35-45 mph for many lower elevations, especially the Bitterroot
Valley. Winds of 45-55 mph appear likely for the Camas Prairie but
the pattern doesn't support higher winds, still something to
watch.

The arctic front will also be advancing over the Divide early
Tuesday morning in Northwest Montana with a burst of heavy snow,
sudden wind shift, blowing snow, and rapid drop in temperatures. A
flash freeze of wet surfaces is a primary concern with this
scenario as well. There continues to be a concern for near
blizzard conditions along US-2 from the northern Flathead Valley
to Marias Pass Tuesday morning. By midday, the arctic front is
expected to stretch from Libby to the Mission Valley to Rogers
Pass arriving on the I-90 corridor mid to late afternoon. Once
again, given the flash freeze potential, burst of heavy snow with
the front, and blowing snow possibilities this looks to be a high
impact winter weather event for much of western Montana on
Tuesday. Moisture really diminishes along the front as it arrives
in North-Central Idaho on Tuesday night thus impacts appear more
moderate there.

Cold wind chills will be noticeable on Wednesday, especially
across western Montana with readings of -10 to -30F, be sure to
bundle up. Typically, these arctic events feature rapid drying
behind them but this case is different as a mid-level low and
considerable moisture stick around Wednesday and Thursday. This
should allow for areas of light snow at times.

An active northwest flow takes over Friday into next week with
more opportunities for additional snowfall. Temperatures gradually
moderate but snow levels should remain at valley floors through at
least Saturday.

&&

.AVIATION...Moisture profiles deepen and synoptic forcing
increases tonight into Monday as precipitation increases in
coverage and intensity. Precipitation will focus on the terrain
with considerable downsloping in the valleys, regardless some
light rain/snow will impact terminal sites with reduced
visibility and lowered ceilings at times. Low level wind shear
also increases tonight into Monday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch from late Monday night through late Tuesday
     night for Kootenai/Cabinet Region.

     Winter Weather Advisory until 5 PM MST Monday for West Glacier
     Region.

     Winter Storm Warning from 5 PM Monday to 5 PM MST Tuesday for
     West Glacier Region.

     Winter Storm Watch from Monday evening through late Tuesday
     night for Flathead/Mission Valleys.

     Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
     Monday ABOVE 3500 FEET for the Lower Clark Fork Region.

     Winter Storm Watch from Monday afternoon through late Tuesday
     night for Lower Clark Fork Region.

     Winter Storm Watch from Tuesday afternoon through late Tuesday
     night for Missoula/Bitterroot Valleys.

     Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
     Tuesday for Bitterroot/Sapphire Mountains.

     Winter Storm Watch from late Monday night through late Tuesday
     night for Bitterroot/Sapphire Mountains.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Monday for Butte/Blackfoot Region.

     Winter Storm Watch from Monday evening through late Tuesday
     night for Butte/Blackfoot Region.

     Winter Weather Advisory until 11 PM MST Monday for
     Potomac/Seeley Lake Region.

     Winter Storm Watch from Monday evening through late Tuesday
     night for Potomac/Seeley Lake Region.

ID...Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
     Tuesday for Northern Clearwater Mountains.

     Winter Storm Watch from late Monday night through late Tuesday
     night for Northern Clearwater Mountains.

     Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
     Tuesday for Southern Clearwater Mountains.

     Winter Storm Watch from late Monday night through late Tuesday
     night for Southern Clearwater Mountains.

&&

Nearby

Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.